Multivariate Chebyshev Inequality With Estimated Mean and Variance

Bartolomeo Stellato, Bart P.G. Van Parys, Paul J. Goulart

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

A variant of the well-known Chebyshev inequality for scalar random variables can be formulated in the case where the mean and variance are estimated from samples. In this article, we present a generalization of this result to multiple dimensions where the only requirement is that the samples are independent and identically distributed. Furthermore, we show that as the number of samples tends to infinity our inequality converges to the theoretical multi-dimensional Chebyshev bound.

Original languageEnglish (US)
Pages (from-to)123-127
Number of pages5
JournalAmerican Statistician
Volume71
Issue number2
DOIs
StatePublished - Apr 3 2017

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Mathematics(all)
  • Statistics, Probability and Uncertainty

Keywords

  • Chebyshev’s inequality
  • Probability bounds
  • Sampling

Fingerprint Dive into the research topics of 'Multivariate Chebyshev Inequality With Estimated Mean and Variance'. Together they form a unique fingerprint.

  • Cite this